How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Karing Your Own Question
Dr. Karing
Dr. Karing, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 286
Experience:  General veterinarian with a special interest in internal medicine and emphasis on individualized care.
24928096
Type Your Dog Veterinary Question Here...
Dr. Karing is online now
A new question is answered every 9 seconds

We had to euthanize our guy because of failing kidneys. We

Customer Question

We had to euthanize our guy because of failing kidneys. We wanted to be with him when he died. The vet explained everything before hand. He gave two injections. A few seconds after the second injection our dog jumped and we had to pull him back on our laps. Everything else went as expected. This was not one of the postmortem reactions we were told might occur.
He suggested this was result of drug-induced visual or audio overreaction. I thought it may have been discomfort from a sensation of heat through his body. I also thought it occurred after the initial injection. How's that!? Both my wife and I were there: we both experienced the event; but we can't agree on when exactly the reaction occurred. Neither of us cares about who is correct. We want to know if our dog suffered pain, regardless of which drug caused the reaction.
Submitted: 3 months ago.
Category: Dog Veterinary
Expert:  Dr. Karing replied 3 months ago.

Hi there,

I'mCustomerand I would be glad to help with your question. I'm very sorry for your loss. You don't mention if your dog had an IV catheter placed prior to the injections: it varies depending on the veterinarian's or your own preference. I suspect the first injection that your dog received was a sedative (i.e. numerous drugs could be used) to relax him prior to euthanasia. Depending on the drug used, if any leaks from the vein under the skin, then there can be an immediate stinging sensation that occurs. This stinging almost never happens when an IV catheter has been placed (i.e. reason for my inquiry about that). If the reaction you noticed after the first injection was not immediate (i.e. occurring simulataneously with injection), then the stinging sensation was not the cause. Any jumping after the the first injection would be an uncommom reaction and I suspect the "jumping" was misinterpreted as sudden muscle relaxation that can occur with rapid acting sedatives.

The second injection is of course the euthanasia solution. It is a fast acting barbituate overdose that acts in a matter of seconds to bring about a painless death. Since the "jump" you noticed occurred a few seconds after the euthanasia was administered, then it was likely a muscle twitch or last breath that can occur after death as the body releases stored energy so to speak. This is actually quite common and something I warn all pet parents of before euthanasia. Again, I am very sorry for your loss. Please let me know if this answered your question or if you require additional information.

My condolences,

Customer
Expert:  Dr. Karing replied 3 months ago.

Hello,

I wanted to see if you received my response and found it helpful. Please let me know if you have additional questions that I can help with regarding this matter. If you were satisfied with my response, then an accept and positive rating would be much appreciated.

Thank you so much,

Customer

Related Dog Veterinary Questions